Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



On the forced surface waves due to a partially immersed vertical wave-maker in water of infinite depth

Author: P. F. Rhodes-Robinson
Journal: Quart. Appl. Math. 54 (1996), 709-719
MSC: Primary 76B15
DOI: https://doi.org/10.1090/qam/1417234
MathSciNet review: MR1417234
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we determine the velocity potential describing the two-dimensional antisymmetric wave motion generated by a harmonically oscillating vertical plane wave-maker partially immersed in water of infinite depth. The solution of the boundary-value problem for the velocity potential is obtained from a formulation depending on the unknown horizontal velocity on the line of antisymmetry below the wave-maker, which leads to a singular integral equation of known type for a related reduction variable. The idea was developed by Ursell to solve the corresponding transmission problem and another rigid wave-maker problem, and uses classical wave-maker theory.

References [Enhancements On Off] (What's this?)

  • [1] D. V. Evans, A note on the waves produced by the small oscillations of a partially immersed vertical plate, J. Inst. Math. Appl. 17, 135-140 (1976)
  • [2] M. D. Haskind, The radiation and diffraction of surface waves from a vertically floating plate, Prikl. Mat. Meh. 23, 546-556 (1959) (Russian), translated as J. Appl. Math. Mech. 23, 770-783 (1960)
  • [3] T. H. Havelock, Forced surface waves on water, Philos. Mag. 8, 569-576 (1929)
  • [4] M. Lewin, The effect of vertical barriers on progressing waves, J. Math. and Phys. 42, 287-300 (1963)
  • [5] F. Ursell, The effect of a fixed vertical barrier on surface waves in deep water, Proc. Cambridge Philos. Soc. 43, 374-382 (1947)
  • [6] F. Ursell, On the waves due to the rolling of a ship, Quart. J. Mech. Appl. Math. 1, 246-252 (1948)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 76B15

Retrieve articles in all journals with MSC: 76B15

Additional Information

DOI: https://doi.org/10.1090/qam/1417234
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society